A 15-year-old boy with chronic strep throat has presented with excessive bruising. His coagulation results were as follows:
PT 15.5 seconds (Reference range, 10.8 to 13.5)
aPTT 42.1 seconds (Reference range, 28.5 to 35.5)
Platelets 325,000 (Reference range, 150,000 to 400,000)
Bleeding 5 minutes (Reference, 8 minutes)
Which coagulation tests are abnormal, and how should this physician proceed in his treatment of this patient? Insights to the Case Study
In this case, two parameters, the PT and aPTT, are elevated. The patient is not bleeding, but he shows a history of recent bruising. Since both the PT and the aPTT are affected, one can assume the problem is in the common pathway, specifically factors I, II, V, and X. Factor assays could be performed to assess the level of activity of each of these clotting factors; however, a closer examination into the patient's history might reveal an additional feature. Since this patient has had chronic strep throat, it is logical to assume that he has been on long-term antibiotics. Antibiotics may deplete the normal flora, a source of vitamin K synthesis. Factors II, VII, IX, and X are vitamin K-dependent factors. Vitamin K is the essential cofactor for the gamma carboxyglutamic acid residues necessary to activate these factors. When vitamin K is in short supply or depleted, these factors fail to function properly. In our patient, vitamin K can be given by mouth to resume normal coagulation and correct bruising.
Was this article helpful?